Kentucky, 2006

Damaging Wind in Kentucky, June 10, 2006

June 10, 2006 · NWS JKL · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 10, 11:42 AM EST, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 10, 11:42 AM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1242 PM EDT SAT JUN 10 2006

.DISCUSSION...

THE BOUNDARY HAS BEGUN TO PUSH BACK N AS A WARM FRONT THIS MORNING
INTO EARLY THIS AFTERNOON AND APPEARS TO LIE ALONG A LINE FROM NEAR
LK CUMBERLAND TO NEAR 1A6. TEMPERATURES ARE NEARING THE MID 80S ATTM
ALONG THE TN BORDER...WHILE AREAS FROM FLEMING COUNTY DOWN TO ALONG
THE TUG FORK ARE AROUND 60 OR IN THE 60S DUE TO EXTENSIVE CLOUD COVER
AND SHOWERS THAT HAVE CROSSED OVER THOSE AREAS. SENT OUT AN UPDATE TO
GRIDS AND ZFP MAINLY TO UPDATE POPS TO ACCOUNT FOR PRECIP ALREADY
GETTING INTO THE NE 2/3 AREAS BEFORE THE PRIOR FORECAST. MADE SOME
MINOR UPWARD ADJUSTMENTS TO POPS IN THESE AREAS AND ADJUSTED THE
HOURLY T GRIDS TO TRY TO MATCH THE LATEST TRENDS. THE REGION REMAINS
IN A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THIS AFTERNOON. SHEAR IS
BEST IN THE NORTHERN AREAS...WHILE INSTABILITY WILL BE GREATEST IN
THE SOUTH (SBCAPES > 1000 J/KG ALONG THE TN LINE). STRONG WINDS
REMAINS THE GREATEST CONCERN.

&&

.PREV DISCUSSION...
625 AM EDT SAT JUN 10 2006

SURFACE BOUNDARY CURRENTLY LAYING ACROSS THE REGION...ROUGHLY
BISECTING OUR CWA. BEST APPROXIMATION PLACES THE BOUNDARY ALONG THE
HAL ROGERS PARKWAY EXTENDING WESTWARD...ALONG OR PARALLEL TO THE
KENTUCKY AND TENNESSEE STATE LINE. THIS BOUNDARY WILL PROVIDE A
FOCUS FOR THE DEVELOPMENT OF SHOWER AND THUNDERSTORM ACTIVITY LATER
TODAY. A LARGE MESOSCALE CONVECTIVE COMPLEX WHICH DEVELOPED OVER
SOUTHERN WI...NORTHERN IL OVERNIGHT IS EASILY PICKED UP ON RADAR AND
SATELLITE LOOPS. THE FRONT EDGE OF SHOWER ACTIVITY HAS ALREADY
REACHED INTO THE NORTHERN PORTIONS OF THE CINCINNATI METRO AREA.
THIS COMPLEX OF STORMS WILL TRACK SOUTHEASTWARD THROUGH THE
DAY...ALONG AND NORTH OF THE SURFACE BOUNDARY DRAPED ACROSS THE
AREA.

MODELS ARE IN DECENT AGREEMENT. HOWEVER...THE 0Z NAM INITIALIZED TOO
FAR SOUTH WITH THE MCS. THE GFS APPEARS TO HAVE A SLIGHTLY BETTER
HANDLE ON THIS FEATURE. CONSEQUENTLY...LEANED TOWARDS THE GFS
SOLUTION WHICH TAKES THE BULK OF ANY SHOWER ACTIVITY JUST TO OUR
NORTH THROUGH MUCH OF THE DAY.

HOWEVER...OF PRIMARY CONCERN IS THE COLD POOL WHICH WILL EXPAND
SOUTHEASTWARD. ADDITIONAL THUNDERSTORM ACTIVITY TYPICALLY INCREASES
ALONG THIS BOUNDARY WITH TIME...AND ALSO BUILDS TOWARDS AREAS OF
HIGHER INSTABILITY. WITH THIS IN MIND...THE SOUTHERN PORTIONS OF
OUR CWA WILL BECOME VERY UNSTABLE THIS AFTERNOON. FCST SOUNDINGS
INDICATE LI/S AS LOW AS -7 AND CAPES AROUND 3000 J/KG. FCST HIGHS
WILL HAVE NO PROBLEM REACHING THE CONVECTIVE TEMP IN THOSE AREAS
TODAY EITHER...AND THE BOUNDARY SHOULD PROVIDE A GOOD FOCUSING
MECHANISM FOR STORMS TO FIRE LATER THIS AFTERNOON. THEREFORE...
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO BUILD SOUTHWARD THIS
AFTERNOON INTO SCATTERED CONVECTION WHICH SHOULD BE IN THE PROCESS
OF FIRING AS WELL. TRIED TO SIMULATE THIS SCENARIO IN THE ISC
GRIDS...TRENDING POP A BIT HIGHER THAN MOS GUIDANCE.

AS THIS PLAYS OUT...THE ENVIRONMENT WILL BECOME FAVORABLE FOR THE
POTENTIAL OF SEVERE WEATHER. SPC HAS PLACED MUCH OF THE REGION IN A
SLIGHT RISK FOR SEVERE WEATHER AS WELL...WITH LARGE HAIL AND
DAMAGING WINDS BEING THE GREATEST THREAT. CONTINUED TO ADDRESS THIS
ISSUE IN THE HWO...ALONG WITH THE POTENTIAL OF FLASH FLOODING WITH
ANY TRAINING CELLS.

MODELS STILL ADVERTISE THE IDEA OF A LOW PRESSURE WAVE FORMING ON
THE BOUNDARY...SWEEPING ACTIVITY OUT OF THE AREA LATE SUNDAY. ONLY
CHANGE FROM PREVIOUS FCST CYCLES IS THAT BOTH THE GFS AND NAM ARE
TRENDING SLOWER AND FURTHER SOUTH WITH THIS FEATURE. SO MADE
CORRESPONDING ADJUSTMENTS TO THE FORECAST.

THEREAFTER...MODELS SEEM TO ADVERTISE AN EXTENDED PERIOD OF MORE
QUIET WEATHER WITH MUCH OF ANY ACTION TAKING PLACE FURTHER TO OUR
SOUTH IN ASSOCIATION WITH TROPICAL WAVE MOVING THROUGH THE GULF OF
MEXICO INTO THE SOUTHEASTERN CONUS. GFS DOES HAVE A WEAK SHORTWAVE
MOVING THROUGH THE OHIO VALLEY DURING THE MIDDLE OF THE WEEK.
HOWEVER...THE BULK OF ITS ENERGY TRACKS FURTHER TO OUR EAST. GFS
ALSO APPEAR TO BE TRENDING SLOWER WITH THIS DISTURBANCE AS WELL.
THIS RESULTED IN POPS BEING PUSHED BACK SOME...JUST BEYOND THE
EXTENDED PERIOD. ALSO WENT WITH SLIGHTLY LOWER POPS WITH WEAKER
SYSTEM.

1101 PM EDT FRI JUN 9 2006

SHOWERS ARE HANGING ON LONGER THAN ANTICIPATED AND HAVE PROLONGED
MENTION OF POPS INTO THE EARLY MORNING HOURS. UPDATED PRODUCT SUITE
IS IN THE PROCESS OF BEING TRANSMITTED. HAVE A GOOD NIGHT...

923 PM EDT FRI JUN 9 2006

FRONT NOW APPEARS TO BE DRAPED FROM AROUND LEXINGTON TO JUST SOUTH
OF JACKSON AND ON TO THE SOUTHEAST INTO SOUTHWEST VIRGINIA WITH
DEWPOINTS OVER THE EASTERN FORECAST AREA NOW FALLING TOWARDS 50
DEGREES. A FEW VERY ISOLATED SHOWERS HAVE PLAGUED SOUTHEAST KENTUCKY
THIS EVENING BUT THESE SHOULD PASS AWAY SHORTLY AND EXPECT A DRY
NIGHT AFTER THAT HAPPENS. WITH THE DRIER AIRMASS FILTERING INTO THE
NORTH AND EAST...BELIEVE FOG WILL BE HARD TO COME BY THERE. DO NOT
BELIEVE FRONT WILL PENETRATE MUCH FURTHER TO THE SOUTH THAN IT/S
CURRENT LOCATION HOWEVER SO PATCHY FOG IS AGAIN LIKELY TONIGHT
ELSEWHERE WITH DEWS PUSHING 60F.

INHERITED FORECAST PACKAGE SEEMS TO HAVE THINGS COVERED WELL AND WILL
JUST NEED A LITTLE TWEAKING ON THE DEWS (TO LOWER THE EASTERN AREAS A
TAD) AND ON THE WEATHER GRIDS (TO CHOP AWAY SOME OF THE FOG OVER THE
EAST.) WILL HOLD OFF A WHILE ON ANY ZFP UPDATE HOWEVER TO MAKE SURE
THE SHOWERS FIZZLE OUT...AS THEY ARE EXPECTED TO DO.

458 PM EDT FRI JUN 9 2006

SHORT TERM...TONIGHT THROUGH MONDAY...

LATE THIS AFTERNOON A COLD FRONT EXTENDED E TO W NEAR THE I 64
CORRIDOR. SLIGHTLY COOLER AND DRIER AIR IS NORTH OF THIS BOUNDARY
WITH DEWPOINTS IN THE LOWER 50S AND EVEN SOME UPPER 40S. AT MID
LEVELS...A TROUGH REMAINED ALONG THE NE COAST INTO THE WESTERN
ATLANTIC WITH ANOTHER TROUGH OVER THE WESTERN US. A RIDGE EXTENDED
FROM THE SOUTHERN PLAINS INTO CENTRAL CANADA.

OVER THE NEXT FEW DAYS...THE UPPER PATTERN OVER THE CONUS IS EXPECTED
TO FLATTEN SOMEWHAT WITH RIDGING BUILDING FURTHER WEST AT THE END OF
THE NEAR TERM INTO THE ROCKIES. AT THE SFC...A FRONT WILL REMAIN
NEARLY STATIONARY FROM THE CENTRAL PLAINS EAST INTO THE LOWER OH
VALLEY AND TN VALLEYS.

THIS EVENING...BOTH THE NAM AND GFS DEVELOP CONVECTION...BUT
EVERYTHING THUS FAR HAS BEEN ANEMIC AND UNABLE TO BREAK THE CAP THAT
IS IN PLACE NEAR 600 MB. KEPT A SLIGHT CHANCE POP IN THE SW...WHERE
SFC HEATING HAS BEEN BEST. NAM AND GFS SEEM TO FOCUS ANY PRECIP
THERE AS WELL. SOME OF THE CONVECTION THAT IS DEVELOPING OVER
CENTRAL KY IN THE SDF VICINITY COULD REACH THIS AREA DURING THE
EVENING IF IT HOLDS TOGETHER. OTHERWISE...CU SHOULD ERODE DURING THE
EVENING WITH MID CLOUDS DEPARTING TO THE SE AS WELL. THIS SHOULD
ALLOW FOR DECENT RADIATIONAL COOLING OVERNIGHT...WITH VALLEY
LOCATIONS COOLING TO NEAR READINGS FROM THIS AM. OPTED FOR
PERSISTENCE OF A SMALL RIDGE/VALLEY TEMPERATURE SPLIT ALONG WITH
PATCHY VALLEY FOG.

GFS AND NAM TRACK TRACK SW/VS THROUGH THE OH VALLEY OVER THE WEEKEND.
A SW/V OVERRUNNING THE RIDGE WILL HELP DEVELOP AN MCS TONIGHT
IN THE NORTHERN PLAINS/UPPER MO VALLEY. THIS MCS WILL PUSH SE LATE
TONIGHT AND PERHAPS MAKE A RUN AT THE CWA TOMORROW. THE RECENT MODEL
GUIDANCE SUGGESTS IT WILL REMAIN NORTH OF THE AREA THROUGH MID DAY ON
SATURDAY. WITH THE BOUNDARY OVER THE REGION...THERE SHOULD ALSO BE A
10 TO 15 DEGREE TEMP RANGE TOMORROW FROM N TO S. AREAS...PARTICULARLY
IN THE SW SHOULD BECOME RATHER UNSTABLE...THOUGH WARM MID LEVELS
SHOULD REMAIN AND FORCING FOR CONVECTION APPEARS RATHER WEAK.
NORTHERN AREAS COULD BE AFFECTED BY THE REMNANTS OF THE CONVECTION
IN THE PLAINS TONIGHT. A SEVERE STORM OR TWO CANNOT BE RULED OUT
WITH 30 TO 40 KT MID LEVEL FLOW. SPC HAS HIGHLIGHTED A SLIGHT RISK
FOR THE AREA ON DAY TWO.

NOCTURNAL CONVECTION WITH BOUNDARY IN THE AREA IS EXPECTED ON SAT
NIGHT OVER THE OH VALLEY. THE BEST CHANCE FOR PRECIP APPEARS TO BE ON
SUN...WITH BOTH MODELS INDICATING THAT A SFC WAVE WILL DEVELOP ALONG
THE FRONT AND TRACK TO THE MID ATLANTIC COAST ON SUNDAY NIGHT. THIS
WILL HELP TO PUSH THE FRONT SOUTH OF THE REGION ON SUNDAY NIGHT. AS
HEIGHTS INCREASE...A SFC HIGH WILL ALSO BUILD SOUTH FROM THE GREAT
LAKES AND INTO THE AREA FOR MON. WITH THE MODELS RELATIVELY SIMILAR
ON THIS...REMOVED POPS FOR MON.

LONG TERM...TUESDAY THROUGH FRIDAY...WENT WITH THE GFS MODEL AGAIN
TODAY FOR THE EXTENDED. ONLY A FEW CHANGES MADE TO FORECAST. LATEST
GFS SOLUTION HAS A VERY DIFFUSE FRONT DRIFTING SOUTHWARD ACROSS THE
OHIO VALLEY ON WEDNESDAY. WITH MODEL CROSS SECTIONS AND SOUNDINGS
DEPICTING VERY LITTLE MOISTURE IN THE LOW AND MIDDLE LEVELS OF THE
ATMOSPHERE...HAVE LITTLE CONFIDENCE IN RAIN CHANCES FOR WEDNESDAY.
FOR NOW DECIDED TO GO WITH A BRIEF PERIOD OF SLIGHT CHANCE POPS FOR
WEDNESDAY AFTERNOON AND EVENING DURING PEAK HEATING.

WEDNESDAY NIGHT LOOKS TO BE DRY. AN UPPER LEVEL DISTURBANCE IS
FORECAST TO TRAVERSE THE REGION ON THURSDAY...WITH A DECENT FRONT
PASSING BY. GFS HAS LITTLE IF ANY QPF IN ITS LATEST RUN FOR NEXT
THU/FRI TIME FRAME...BUT WITH A DECENT UPPER TROUGH MOVING
PAST...ALONG WITH A SURFACE BOUNDARY...FEEL THAT WITH AMPLE MOISTURE
SHOWING UP IN MODEL CROSS SECTIONS...THAT CHANCE POPS WERE WARRANTED
FOR NEXT THURSDAY AFTERNOON INTO FRIDAY.

TEMPERATURES WERE MODIFIED SLIGHTLY. WENT A BIT WARMER THAN MEXMOS
AS IT SEEMED ON THE COOL SIDE...BUT DECREASED MAX TEMPS OVERALL
TOWARD MOS NUMBERS. DEWPOINTS WERE IN GOOD SHAPE ONCE AGAIN AND
UNCHANGED. SKY COVER FORECAST WAS MODIFIED PER LATEST MODEL CROSS
SECTIONS AND GFS SOLUTION...PARTICULARLY FOR TUESDAY WHEN DIFFUSE
FRONT MOVES BY. ALSO MADE CHANGES TO WEATHER AND QPF GRIDS PER
CHANGES MADE TO POPS AND SKY FORECAST. WENT PRETTY MUCH WITH LIGHT
RAIN AND QPF AMOUNTS FOR THIS PORTION OF THE FORECAST...AS MODEL
DATA IN REGARDS TO PRECIP AMOUNTS JUST DOES NOT LOOK IMPRESSIVE AT
THIS TIME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

JP
Hazardous weather outlook, Jun 10, 4:19 AM EST, 11 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
519 AM EDT SAT JUN 10 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-111200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
519 AM EDT SAT JUN 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

A STALLED FRONTAL BOUNDARY POSITIONED OVER EASTERN KENTUCKY WILL
BECOME A FOCUS FOR THE DEVELOPMENT OF THUNDERSTORMS THIS AFTERNOON
AND TONIGHT. SOME OF THESE STORMS COULD BE SEVERE...WITH LARGE HAIL
AND DAMAGING WINDS BEING THE PRIMARY THREAT. ALSO...THE POTENTIAL
FOR FLASH FLOODING WILL EXIST WITH ANY THUNDERSTORM ACTIVITY...
ESPECIALLY IF THUNDERSTORMS REDEVELOP OVER THE SAME AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THUNDERSTORMS WILL BE POSSIBLE FROM SUNDAY THROUGH MONDAY MORNING.
SOME OF THESE STORMS COULD BE SEVERE SUNDAY AND SUNDAY NIGHT...
GENERALLY SOUTH OF THE INTERSTATE 64 CORRIDOR. LARGE HAIL AND
DAMAGING WINDS BEING THE PRIMARY THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN ANY REPORTS OF SEVERE WEATHER
FROM SATURDAY THROUGH SUNDAY...AS WELL AS REPORTS OF SIGNIFICANT
PRECIPITATION OR FLOODING.

RAY

In the hours before

Special weather statement, Jun 10, 2:34 PM EST, 54 minutes before
KYZ079-084-085-102015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
334 PM EDT SAT JUN 10 2006

KYZ079-084-085-102015-
PULASKI-WHITLEY-MCCREARY-
334 PM EDT SAT JUN 10 2006

...A STRONG THUNDERSTORM TO AFFECT PARTS OF PULASKI...MCCREARY AND
WHITLEY COUNTIES...

AT 334 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 11 MILES SOUTH OF
SOMERSET...OR OVER SLOANS VALLEY...MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR GREENWOOD AROUND 340 PM EDT...PARKERS LAKE
AROUND 345 PM EDT...BEULAH HEIGHTS AROUND 350 PM EDT...HONEYBEE
AROUND 355 PM EDT...CUMBERLAND FALLS STATE RESORT PARK AROUND 400 PM
EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP
TO AN INCH PER HOUR...GUSTY WINDS UP TO 50 MPH...FREQUENT LIGHTNING
AND SMALL HAIL IN THESE AREAS.

ABE
Local storm report, Jun 10, 3:15 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
415 PM EDT SAT JUN 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             8 NE WHITLEY CITY       36.81N 84.37W
06/10/2006  E1.00 INCH       MCCREARY           KY   TRAINED SPOTTER

            COVERED THE GROUND

&&

TJOHNSTO

The radar

The Knoxville radar (KMRX), 152 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 10, 3:28 PM EST to 3:32 PM EST
Where
Wayne County, 3 mi NW of Monticello
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
36.867, -84.867

Tree down and broke power line at Rogers Grove.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5520928.